Alert archive / Massachusetts / Special Weather Statements in 2019
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 3, 2019, 1:13 PM EDT for Franklin County, Massachusetts. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2019, 1:13 PM EDT (17:13 UTC)
- Expired
- Aug 3, 2019, 1:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Boston/Norton, MA
County Franklin County, MA
The radar
The Boston radar (KBOX), 115 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
930 WWUS81 KBOX 031713 SPSBOX Special Weather Statement National Weather Service Boston/Norton MA 113 PM EDT Sat Aug 3 2019 MAZ003-004-031745- Northern Worcester MA-Eastern Franklin MA- 113 PM EDT Sat Aug 3 2019 ...STRONG THUNDERSTORM... At 113 PM EDT, Doppler radar was tracking a strong thunderstorm over Shutesbury, or 8 miles northeast of Amherst, moving east at 10 mph. Pea size hail and winds in excess of 40 mph will accompany this storm. Locations impacted include... Orange, Athol, Montague, Leverett, Shutesbury, Petersham, New Salem and Wendell. This storm may intensify and become capable of producing damage. Stay tuned for updated statements and possible warnings. LAT...LON 4260 7220 4241 7220 4243 7250 4251 7251 TIME...MOT...LOC 1713Z 269DEG 9KT 4247 7244 $$ Belk
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:54 AM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 3, 9:54 AM EDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 954 AM EDT Sat Aug 3 2019 .SYNOPSIS... High pressure offshore provides typical summer warmth and humidity today. An approaching cold front will trigger scattered showers and thunderstorms this afternoon across interior CT into northern MA with mainly dry weather for RI and southeast MA. The front then stalls near the south coast Sunday with the risk for afternoon showers/thunderstorms highest across this area. Mainly dry weather elsewhere. High pressure will bring dry and less humid weather Monday. But chances of showers and thunderstorms will increase late Tue into Wed, when a cold front moves across the region. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1000 am update... Showers continued to cross southern New England this morning as the short wave crosses our region. We also have had a lot of altocumulus cloud cover this morning, prompting partly to mostly cloudy skies away from the south coast. During this afternoon, the development of diurnal cumulus will bring a continuation of partly sunny skies for much of the region. Looking at model sounding forecasts and 12Z soundings, parameters for CAPE, shear and DCAPE look on track from the early morning discussion (see previous discussion below), a low shear/moderate CAPE environment. Greatest instability will be over far interior. Only minor changes made to forecast to reflect latest trends. Previous Discussion ... Today ... Short wave trough currently over James Bay dives southeast across Quebec today giving way to cyclonic mid level flow over southern New England. This short wave will be accompanied by a weak cold front approaching our region which will provide some frontal convergence across northern MA into CT this afternoon. Deep layer shear is only 20-25 kt given short wave is tracking well to the north of our region. Thus not expecting organized convection. Despite the lack of shear highs in the mid to upper 80s combined with dew pts in the 60s will yield moderate CAPE values on the order of 1000-2000j/kg. So looking at a low shear/moderate CAPE environment across southern New England today. Scattered showers could certainly develop this morning in the weak warm air advection pattern across CT into MA. Given weak deep layer shear, poor mid level lapse rates and weak forcing/convergence most storms should remain sub-severe. However with moderate instability (CAPES 1000-2000 J/KG) and some mid level dry air supporting DCAPE up to 1000 J/KG, can rule out a few storms approaching severe with strong winds and heavy rainfall with PWATs up to 1.6 inches and slow moving storms. However flash flooding is not expected. Given best forcing/convergence is across the interior, mainly dry weather may prevail over much of RI into southeast MA including Cape Cod and the Islands. Global and CAMS models support this idea. Otherwise a typical summer day with 850 mb temps of +15C supporting highs in the mid to upper 80s along with dew pts in the 60s. Not quite as warm along the south coast given SSW winds off the ocean but not too much of a drop off with water temps in the 70s (77F at Nantucket Sound buoy!!) && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... 3 AM update ... Tonight... Given lack of deep layer shear and poor mid level lapse rates, nocturnal convection not expected so any early evening storms will likely dissipate with sunset/loss of daytime heating. Cold front stalls along or near the south coast waiting for passage of trailing short wave Sunday. Thus a warm and humid night with patchy fog possible. Sunday ... Trailing short wave moves across Maine with attending cold front stalled along or near the south coast. This boundary may serve as focus for afternoon convection along with moisture pool along the front with PWATs climbing to about 1.8 inches. This also results in greatest CAPE (500-1000j/kg) confined to the south coast including Cape Cod. Deep layer shear a bit stronger with 0-6 km about 25-30 kt. However limiting factor for convection may be deep layer dry air above 700 mb, limiting updraft potential and areal coverage of convection. Thus not expecting widespread convection and any storms should be confined to the RI and southeast MA. Otherwise mainly dry weather prevails with lowering dew pts in the afternoon from north to south as short wave moves east thru Maine and drags attending cold front offshore. Another warm day with highs in the low to mid 80s, not as warm along the coast given afternoon seabreezes likely. Dew pts falling into the 50s first across the interior as post frontal airmass advects north to south. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... 315 AM update ... Highlights... * Dry and seasonable Monday * Showers/thunderstorms return Tuesday through Thursday * Showers may continue into Friday, but confidence is low Details... Sunday night and Monday... The tail end of the surface trough and weak upper shortwave moves out Sunday evening taking the last of the deeper moisture with it. Any lingering scattered showers will come to an end and a much drier airmass moves in (PWATS <1" and dewpoints in the 40s-50s). This leads to to clear skies overnight under building high pressure and light winds. Given a good setup for radiational cooling, low temperatures have been trended toward MOS guidance, bottoming out in the mid to upper 50s...warmer along the coast. Monday will be the best weather day of the extended forecast period. A building surface high pressure and rising heights will preclude any clouds or rain chances during the day. Temperatures remain seasonable, in the low 80s...cooler along the coast where sea breezes should set up. Tuesday through Friday... Rain and thunderstorm chances return to the forecast starting Tuesday and extending through the end of the week as southern New England returns to a more unsettled pattern. At the synoptic scale we'll see a persistent west coast ridging/east coast troughing pattern set up as lobes of energy continue to rotate around a Hudson Bay low, swinging through southern New England first around Tuesday, then Wednesday/Thursday, then potentially again on Friday. At the moment it looks as if a warm front will bring scattered thunderstorm chances Tuesday while the greatest chance for strong to severe storms is Wednesday afternoon/evening. This is when we see an alignment of maximum moisture (PWATs approaching 2", dewpoints in the 70s), instability, and bulk effective shear which could lead to some prolonged updrafts/organized storms. Still a good ways out but something to keep an eye on as we approach. By Thursday into Friday confidence is low as to how the pattern evolves, dependent on exactly how Wednesday's system plays out. However, an unsettled, periodically wet forecast is likely through the end of the week. Under this pattern temperatures will stay seasonable, in the 80s throughout. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday/... 12z update ... Today ... high confidence. VFR with scattered MVFR in scattered afternoon T-storms across CT and northern MA. Likely remaining mostly dry across RI and southeast MA. Tonight ... high confidence. VFR with any early evening isolated T-storms across CT into northern MA diminish with sunset. MVFR possible later at night along the south coast as lower deck of clouds develop. Sunday ... high confidence. Mainly VFR but MVFR possible at times across RI and southeast MA in isolated afternoon convection. KBOS Terminal...High confidence in TAF. KBDL Terminal...High confidence in TAF. Outlook /Sunday Night through Wednesday/...High confidence. Sunday Night through Monday: VFR. Monday Night: VFR. Slight chance SHRA. Tuesday: VFR. Chance SHRA. Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA, isolated TSRA. Wednesday: Mainly VFR, with areas MVFR possible. Chance SHRA, isolated TSRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday/... Today ... moderate confidence, some uncertainty on G25 kt SSW winds with high pressure offshore and approaching cold front from the northwest. SSW winds 15-20 kt with a few gusts nearing 25 kt. Strongest winds in and near Cape Cod waters. Not enough confidence to hoist a SCA but next shift will have to see how 12z models trend on wind speeds. Otherwise mainly dry weather along with good vsby. Chance of scattered showers/T-storms across northern MA waters this afternoon. Tonight ... moderate confidence. Cold front stalls near or along south coastal waters. SSW winds 15- 20 kt with gusts near 25 kts early this evening, dissipates a few hours after sunset. Any early evening T-storms fade with sunset. Sunday ... Cold front along or near south coast. Any showers/T-storms will be focused across this area but current thinking is areal coverage will be limited. Outlook /Sunday Night through Wednesday/...High confidence Sunday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. Monday: Winds less than 25 kt. Seas locally approaching 5 ft. Monday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. Tuesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers. Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Nocera/BW NEAR TERM...Nocera/BW/NMB SHORT TERM...Nocera LONG TERM...BW AVIATION...Nocera/BW MARINE...Nocera/BW
Hazardous weather outlook, Aug 3, 11:04 AM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 1104 AM EDT Sat Aug 3 2019 CTZ002>004-MAZ002>016-026-041515- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Middlesex MA- 1104 AM EDT Sat Aug 3 2019 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts and western Massachusetts. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected this afternoon into early this evening. There is the potential for a couple of strong or severe thunderstorms, with localized strong wind gusts being the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>232-234>237-250-251-254>256-041515- Boston Harbor-Cape Cod Bay-Nantucket Sound-Buzzards Bay- Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 1104 AM EDT Sat Aug 3 2019 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ233-MAZ017>024-RIZ001>008-041515- Vineyard Sound-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 1104 AM EDT Sat Aug 3 2019 This Hazardous Weather Outlook is for southeastern Massachusetts, Massachusetts coastal waters, and Rhode Island. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 3, 12:46 PM EDT, 27 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1246 PM EDT Sat Aug 3 2019 MAZ002>004-008-010-011-031730- Western Franklin MA-Western Hampshire MA-Eastern Hampden MA- Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA- 1246 PM EDT Sat Aug 3 2019 ...STRONG THUNDERSTORM DEVELOPING... At 1245 PM EDT, Doppler radar was tracking a strong thunderstorm over Hatfield, or near Northampton, moving east at 20 mph. Pea size hail and winds in excess of 40 mph will accompany this storm. Locations impacted include... Holyoke, Amherst, Northampton, Orange, Deerfield, South Hadley, Easthampton, Belchertown, Athol, Ware, Montague, Granby, Barre, Hadley, Sunderland, Hatfield, Hardwick, Williamsburg, Conway and Leverett. This storm may intensify and become capable of producing damage. Stay tuned for updated statements and possible warnings. LAT...LON 4243 7278 4262 7225 4237 7213 4226 7270 TIME...MOT...LOC 1645Z 253DEG 16KT 4238 7262 Belk
Special weather statement, Aug 3, 1:13 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 113 PM EDT Sat Aug 3 2019 MAZ003-004-031745- Northern Worcester MA-Eastern Franklin MA- 113 PM EDT Sat Aug 3 2019 ...STRONG THUNDERSTORM... At 113 PM EDT, Doppler radar was tracking a strong thunderstorm over Shutesbury, or 8 miles northeast of Amherst, moving east at 10 mph. Pea size hail and winds in excess of 40 mph will accompany this storm. Locations impacted include... Orange, Athol, Montague, Leverett, Shutesbury, Petersham, New Salem and Wendell. This storm may intensify and become capable of producing damage. Stay tuned for updated statements and possible warnings. LAT...LON 4260 7220 4241 7220 4243 7250 4251 7251 TIME...MOT...LOC 1713Z 269DEG 9KT 4247 7244 Belk
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:46 PM EDT | Special Weather Statement | BOX | Hampshire | 44 min |
| Aug 3, 1:03 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 57 min |
| Aug 3, 1:16 PM EDT | Special Weather Statement | BOX | Hampden | 29 min |
| Aug 3, 1:33 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 26 min |
| Aug 3, 1:42 PM EDT | Special Weather Statement | BOX | Worcester | 48 min |
| Aug 3, 1:44 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Middlesex, Worcester | 61 min |
| Aug 3, 1:56 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 64 min |
| Aug 3, 2:12 PM EDT | Special Weather Statement | BOX | Franklin | 33 min |
| Aug 3, 2:35 PM EDT | Special Weather Statement | BOX | Hampshire | 25 min |
| Aug 3, 2:36 PM EDT | Special Weather Statement | BOX | Hampshire | 24 min |
| Aug 3, 3:00 PM EDT | Special Weather Statement | BOX | Franklin | 30 min |
| Aug 3, 3:03 PM EDT | Special Weather Statement | BOX | Hampshire | 42 min |
| Aug 3, 3:27 PM EDT | Special Weather Statement | BOX | Worcester | 33 min |
| Aug 3, 3:35 PM EDT | Special Weather Statement | BOX | Hampden | 25 min |
| Aug 3, 4:00 PM EDT | Special Weather Statement | BOX | Hampden | 30 min |
| Aug 3, 4:18 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 57 min |
| Aug 3, 4:39 PM EDT | Flash Flood Warning | BOX | Hampden, Hampshire | 2 hr |
| Aug 3, 5:04 PM EDT | Special Weather Statement | BOX | Hampden | 26 min |
| Aug 3, 5:10 PM EDT | Special Weather Statement | BOX | Hampden | 35 min |
| Aug 3, 2:50 PM EDT | Special Weather Statement | BOX | Cheshire | 25 min |
Nearby
Special Weather Statements in Massachusetts, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.